Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 298, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 29, 2021, 5:14 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2021, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 29, 2021, 5:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:18 PM EDT | TSTM WND DMG | 1 Ne Hutchinson, PA | TREE DOWN ON WIRES ON HERMININE WEST NEWTON ROAD. |
| Aug 29, 5:20 PM EDT | TSTM WND DMG | Hutchinson, PA | TREES AND WIRES DOWN |
| Aug 29, 5:27 PM EDT | TSTM WND DMG | 2 Wsw Madison, PA | WIRES DOWN ON MORRIS ROAD. |
| Aug 29, 5:30 PM EDT | TSTM WND DMG | 1 E Hutchinson, PA | TREE DOWN ON COUNTY LANE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WUUS51 KPBZ 292114
SVRPBZ
PAC003-129-292145-
/O.NEW.KPBZ.SV.W.0298.210829T2114Z-210829T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
514 PM EDT Sun Aug 29 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
Southwestern Westmoreland County in southwestern Pennsylvania...
* Until 545 PM EDT.
* At 514 PM EDT, a severe thunderstorm was located over West Newton,
or 10 miles south of McKeesport, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
West Newton, Sutersville, Smithton, and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4015 7983 4024 7983 4026 7965 4014 7965
TIME...MOT...LOC 2114Z 275DEG 10KT 4020 7979
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
904
WWUS51 KPBZ 292132
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
532 PM EDT Sun Aug 29 2021
PAC003-129-292145-
/O.CON.KPBZ.SV.W.0298.000000T0000Z-210829T2145Z/
Allegheny PA-Westmoreland PA-
532 PM EDT Sun Aug 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...
At 532 PM EDT, a severe thunderstorm was located over West Newton, or
10 miles southwest of Jeannette, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
West Newton, Sutersville, Smithton, and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4015 7983 4024 7983 4026 7965 4014 7965
TIME...MOT...LOC 2132Z 275DEG 10KT 4020 7972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$585
WWUS51 KPBZ 292142
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
542 PM EDT Sun Aug 29 2021
PAC003-129-292151-
/O.EXP.KPBZ.SV.W.0298.000000T0000Z-210829T2145Z/
Allegheny PA-Westmoreland PA-
542 PM EDT Sun Aug 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGHENY AND
SOUTHWESTERN WESTMORELAND COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4015 7983 4024 7983 4026 7965 4014 7965
TIME...MOT...LOC 2141Z 275DEG 10KT 4020 7969
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:49 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 2:49 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 249 PM EDT Sun Aug 29 2021 .SYNOPSIS... Moisture on the van of the hurricane Ida remnant is expected to fuel widespread and enhanced rainfall across the Upper Ohio Valley Region on Tuesday night and Wednesday. In the meantime, warm and humid weather continues with periodic scattered showers and storms. && .NEAR TERM /THROUGH TONIGHT/... No appreciable change was needed to the forecast as sct to nmrs shwrs and tstms can be expected as a weak shortwave traverses the broad ern conus ridge and interacts with the warm, humid airmass ovr the Upr OH. Severe potential wl be limited to isolated, and marginally severe wind gust via tstm downburst as per sufficiently dry mid lvl air and downdraft CAPE on the order of a 1000 j/kg. Otherwise, with pcp water at approx. 1.75 in, locally heavy rain wl rmn the problem although mid level flow has improved cell movement and alleviated that potential somewhat. && .SHORT TERM /MONDAY THROUGH TUESDAY/... A frontal boundary will advance south into the Pittsburgh area on Monday. The front should lose forward motion a bit as the associated trough lifts back towards Quebec, placing the Upper Ohio Valley in quasi-zonal flow aloft... or nearly parallel to the frontal boundary / baroclinic zone. Thunderstorms and showers are likely to develop along this area of convergence. A narrow band of localized flooding, orientated west to east, could develop if the boundary remains stationary for a long period of time. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... By Tuesday night, remnants of Ida will progress up through the TN Valley and over central Appalachia. The system will begin to phase with the northern stream as it approaches our area late Tuesday and into Wednesday. The worst case scenario if the track continues to hold is a swath of heavy rainfall as the tropical remnant interacts with the cold core trough/cold front. The timing of the Ida and the front remain in question. Slightly cooler and drier conditions are anticipated late week and into the Labor Day Weekend with building high pressure. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Scattered thunderstorms are likely this aftn/eve, mainly between 18z-23z, coincident with peak heating. Storm motion will be slow to the east, with outflow boundaries becoming the main driver for new development. Though convection should dissipate this evening, a shortwave trough to the north may provide enough upper support to fuel additional waves of sct shra/iso tsra overnight. Moist convection/convergence ahead of this shortwave and its approaching sfc front should result in more widespread MVFR/IFR stratus development. This will favor the eastern ridges and locations north of PIT, with lesser confidence south and west. Widespread showers and thunderstorms are expected through the day Monday, forming primarily along a decaying sfc front. .Outlook... Rain chances and widespread restrictions are likely late Tuesday into Wednesday with the approach and passage of Hurricane Ida remnants, favoring areas south and east of Pittsburgh. VFR and dry weather is expected after the remnants exit Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 29, 3:38 AM EDT, 13 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 338 AM EDT Sun Aug 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-300745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 338 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of tropical system Ida move into the Ohio Valley. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 29, 4:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
423 PM EDT Sun Aug 29 2021
PAZ014-020-021-292115-
Butler PA-Beaver PA-Allegheny PA-
423 PM EDT Sun Aug 29 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAVER...SOUTHERN
BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES THROUGH 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seven Fields, or near Cranberry, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Penn Hills, Ross Township, McCandless Township, Cranberry, Butler,
Franklin Park, Shaler Township, Plum, Hampton Township, Economy,
O'hara Township, and Bellevue.
This includes the following highways...
Pennsylvania Turnpike between mile markers 24 and 50.
Interstate 79 in Pennsylvania between mile markers 68 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4094 7988 4075 7975 4051 7978 4049 8012
4085 8019 4085 8016 4086 8016
TIME...MOT...LOC 2023Z 243DEG 19KT 4068 8004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 29, 4:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG PRITCHARDS CORNER 41.27N 80.48W
08/29/2021 MERCER PA 911 CALL CENTER
TREES AND WIRES DOWN ON SHADOW DRIVE.
&&
EVENT NUMBER PBZ2102283
SKHSpecial weather statement, Aug 29, 4:48 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT Sun Aug 29 2021
PAZ014-021-022-073-292115-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-
448 PM EDT Sun Aug 29 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN
ARMSTRONG COUNTIES THROUGH 515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sarver, or 11 miles northwest of Vandergrift, moving northeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vandergrift, Kittanning, Apollo, New Kensington, Lower Burrell,
Harrison Township, Arnold, Tarentum, Natrona Heights, Brackenridge,
Ford City, and Leechburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 7982 4080 7982 4082 7952 4070 7945
4055 7952
TIME...MOT...LOC 2047Z 242DEG 18KT 4069 7976
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 29, 4:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HEAVY RAIN 1 N CARNOT-MOON 40.53N 80.22W
08/29/2021 M1.67 INCH ALLEGHENY PA OFFICIAL NWS OBS
RAIN FELL IN ABOUT 1 HOUR.
&&
EVENT NUMBER PBZ2102284
SKHLocal storm report, Aug 29, 4:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG DOWNIEVILLE 40.68N 80.00W
08/29/2021 BUTLER PA AMATEUR RADIO
TREES AND WIRES DOWN ON DOWNIEVILLE RD.
&&
EVENT NUMBER PBZ2102285
SKHLocal storm report, Aug 29, 5:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 WNW LARDINTOWN 40.71N 79.82W
08/29/2021 BUTLER PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR WESTMINISTER ROAD.
&&
EVENT NUMBER PBZ2102286
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:45 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 15 min |
| Aug 29, 3:09 PM EDT | Special Weather Statement | PBZ | Lawrence | 36 min |
| Aug 29, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 28 min |
| Aug 29, 3:33 PM EDT | Special Weather Statement | PBZ | Washington | 27 min |
| Aug 29, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 37 min |
| Aug 29, 3:44 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 31 min |
| Aug 29, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 23 min |
| Aug 29, 3:57 PM EDT | Special Weather Statement | PBZ | Beaver | 48 min |
| Aug 29, 4:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 28 min |
| Aug 29, 4:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 24 min |
| Aug 29, 4:23 PM EDT | Special Weather Statement | PBZ | Butler | 52 min |
| Aug 29, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 32 min |
| Aug 29, 4:48 PM EDT | Special Weather Statement | PBZ | Armstrong | 27 min |
| Aug 29, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 31 min |
| Aug 29, 5:22 PM EDT | Special Weather Statement | PBZ | Forest, Jefferson | 38 min |
| Aug 29, 6:03 PM EDT | Special Weather Statement | PBZ | Indiana | 27 min |
| Aug 29, 6:22 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana, Jefferson | 113 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.